The Carolinas Poison Center has issued a warning about possibly tainted heroin after at least nine people fell ill in Durham, Lee and Orange counties within a week.
Symptoms can include sudden heart palpitations, dizziness, severe muscle cramps and fainting, the center said in a news release Friday. “The symptoms suggest that there’s something other than heroin in these batches,” Anna Dulaney, clinical toxicologist at the Poison Center, stated in the release.
The center said adulteration of the drug has not been confirmed, but it urged users experiencing symptoms to go to the emergency room and health care workers to call the center to report cases and to get help managing patients.
In December, three people died and seven were sickened in Chatham County after ingesting cocaine that authorities said was mixed with the painkiller fentanyl.
Digital Access for only $0.99
For the most comprehensive local coverage, subscribe today.